Skip to content

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
Post SSRI Sexual Dysfunction
avatar
An_204135 posted:
I recently have taken the antidepressant Cymbalta. Shortly after I began the treatment, my genitals became mostly numb and almost all the pleasure in sex/masturbation completely disappeared. I assumed that this was part of the sexual side effects mentioned (though I never assumed they'd be quite so significant). However, several months after having stopped taking the antidepressant (since it was ineffective), I am still having the side effects. I understand there's something called Post SSRI Sexual Dysfunction, which isn't really widely recognized. I don't think I fully understand how it works myself, but I'd like to know what I can do to make things better.

Most of the material I've found online is either from sufferers who don't know what's going on, or peer-reviewed texts that I lack the understanding to fully interpret. A few examples:

Genital anaesthesia persisting six years after sertraline discontinuation

Persistent sexual dysfunction after discontinuation of selective serotonin reuptake inhibitors.

And from other sources:
Sexual Side Effects of Antidepressant Medications: An Informed Consent Accountability Gap


Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant Medications: Emerging Evidence

My psychiatrist seems to be completely unwilling to admit that my problem is legitimate. However, I have not had any mental or physical trauma that would cause any sort of somatic numbness in my genitals. It seems like a fairly open-and-shut case to me, at least, that the SSRIs are to blame. So, the question is, what can I do to solve it? Is my brain still over-saturated with serotonin, and if so, how can I reverse it? Where am I supposed to go if my physician, urologist, psychologist and psychiatrist are unwilling or unable to help?
Reply
 
avatar
jcbaker51679 responded:
I am unsure of what is going on as I am not a physician but it sounds like maybe you should go see your physician, express to him your worry about the situation, if he/she still refuses to help I would seek another physician. Be completely honest with the medical professionals you are seeing, even if it is a complete embarrassment. As a medical assistant I sugguest that you keep a journal of your physical and mental symptoms, (everyone should do this) that way you can compare if something helps or makes it worse and if nothing else its information you care share with your healt care team. I would suggest trying to find a group of dr's that are willing to work "together" WITH you for your all over health care. Dont forget to be PROACTIVE in your own healthcare. If there is something you dont believe is working or in your best interest make sure you ask questions, get clarification, and use the internet as a research tool. I have found massive amounts of information about my physical disability because i was unwilling to accept what the doctors were telling me. I found a dr that finally diagnosed me with my depression, ptsd, anxiety/panic disorder, as well as fibromyalgia! If your not getting the answers you are looking for keep searching. Just because the dr went to school for many years does not mean you have to believe what they say. I hope you start feeling better and you can find the answers you are looking for. Please let me know if there is anything I can do to help you in the search for answers!

Jess in Utah
 
avatar
Thomas L Schwartz, MD responded:
Hmmm. I haven't seen this in my practice. I have had patients actually state when they go off these, the get extra sensation- sometimes bad is in premature ejaculation... I suppose it is in the realm of possibility you have an ongoing side effect, but typically the brain doesnt work that way when serotonin is removed.
How long were you on the meds-- if you were on a few or several years, did you develop blood pressure or diabetes? Did you sustain any injuries to your gential area (even excessive bike riding,etc)
In practice, we reduce sexual problems often by adding wellbutrin, ritalin, or buspar sometimes as antidote to SSRI induced sexual problems... perhaps discuss with your doc these ?


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Sexual Problems from Meds..What to do!Expert
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
Was this Helpful?
28 of 35 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.